Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2002, 3:26 PM CDT for Marshall County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2002, 3:26 PM CDT (20:26 UTC)
- Expired
- May 2, 2002, 4:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Marshall County, MS
The radar
The Memphis radar (KNQA), 56 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 022026 SVRMEM MSC093-022100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 326 PM CDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 400 PM CDT. * AT 320 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER BYHALIA...MOVING EAST AT 45 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 400 PM CDT INCLUDE... MT PLEASANT... SLAYDEN... .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3498 8970 3479 8969 3482 8931 3501 8930
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:00 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 2, 11:00 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1100 AM CDT THU MAY 2 2002 SFC ANALYSIS THIS MORNING PLACED THE CDFNT FROM CNTRL KY SWWD THRU SW TN INTO SW AR WITH AN AREA OF LO PRES INVOF TXK. TEMPS NORTH OF THE BNDRY WERE AROUND 60 AND UPR 70S ACROSS SRN SXNS OF THE FA. LATEST IR SAT LOOP WITH LIGHTNING PLOT INDICATES MAIN AREA OF TSTM ACTIVITY TO BE ACROSS SE MO NEWD INTO ERN KY. LOCAL 88D RADAR LOOP WAS SHOWING SOME SCATTERED PRECIP OVR NRN AR/SRN MO AND CNTRL MS. EXPECT THE CDFNT TO SLOWLY PROGRESS SEWD DURING THE DAY WITH THE EMPHASIS FOR PRECIP TO BE ERN AND SRN SXNS AHEAD OF THE BNDRY. THERE IS STILL A THREAT FOR SVR THIS AFTN FOR THE AREAS MENTIONED ABOVE AS STABILITY INDICES INDICATE A MODERATELY UNSTABLE AIRMASS IN PLACE. HAVE ADJUSTED POPS...TEMPS AND WINDS IN SOME ZN GROUPS BASED ON LATEST TRENDS. .MEG...NONE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:02 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 13 min |
| May 2, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 36 min |
| May 2, 6:01 PM CDT | Severe Thunderstorm Warning | MEG | Tate, Tunica | 29 min |
| May 2, 6:31 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.